Hormonal contraception: more available & for less money…but what are the health costs?

Don’t get me wrong…I am for the empowerment of women, especially when it comes to health-care options. However, just because something becomes readily available doesn’t mean everyone should use it. I’m of course talking about hormonal birth control, specifically oral contraception, aka “the pill.”

I recently attended a fantastic webinar by a lab company (Labrix) that specializes in hormone testing and the presenting doctors (both NDs) discussed the health effects (both good and bad, but mostly bad) of those who utilize the pill for contraception as well as other means (ie painful periods, acne, etc). I was inspired to share some of what I learned which I thought would be helpful for many women using (or considering using) the pill.

The pill is often used to “regulate” a women’s menstrual cycle. This is an inaccuracy, as the pill actually suppresses a woman’s cycle by inhibiting the release of 2 hormones (Luteinizing & Follicle Stimulating Hormones) from the brain (the pituitary), thus impeding communication with the ovaries and blocking ovulation. The only reason why a woman seems to have a “normal” cycle while on the pill is because the placebo pills taken during days 21-28 creates a  “withdrawal bleed.” Inhibiting LH & FSH also blunts the body’s ability to make its own estrogen and progesterone, thus creating and/or expanding the imbalance and dysfunction of a women’s hormonal system.  Therefore, utilizing the pill to balance one’s hormones actually just puts a “bandaid” on the problem and allows for the problem to get worse without knowing it. And if a woman with a normal cycle begins using the pill for contraception, she may be develop menstrual irregularities once she stops using the pill. It may take 6 months- 3 years before a woman’s cycle regulates after she discontinues the hormones.

In addition to throwing hormone levels off balance, there are other negative effects of the pill. Common side effects include: prolonged irritability/moodiness, nausea, headaches/ migraines, breast tenderness, weight gain & bloating, and spotting between periods. Many of these are caused by the excessive amount of Estrogen introduced into our body with the pill. This “Estrogen Dominance” can also increase a woman’s risk of developing more serious conditions, such as depression, high blood pressure, clots, which can cause a stroke or heart attack, and increases the risk of cervical and breast cancer. Yes, research has shown that the pill can decrease risk of developing ovarian and endometrial cancer, but there are other less risky ways to prevents these cancers.

Use of the pill also can cause deficiencies of many of our major vitamins and minerals. Of note, B vitamins, Magnesium, and Copper are often low in women who use the pill. These nutrients are involved in many different metabolic processes and thus sufficient levels are required for optimal health. Also, may women using the pill become low in progesterone (FYI: Progestins, the synthetic form of progesterone birth control pills, are not chemically similar to natural progesterone) and cortisol. These hormones affect mental well-being, the aging process, and energy levels.

If I had known some of these facts before I began using the pill, I would have strongly reconsidered and explored other options. Please, talk to your physician (MD, DO, ND) about other contraceptive options or ways to minimize the adverse affects of the pill on your health (I think ND’s can be the most helpful here :) ).